Alert archive / Kansas / Flood Watches in 2014

Flood Watch 1, NWS Dodge City, KS

June 8, 201424 counties in Kansas

NWS Dodge City, KS issued this flood watch at Jun 8, 2014, 10:14 AM CDT for 24 counties in Kansas. It took effect at Jun 8, 2014, 10:00 PM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2014, 10:14 AM CDT (15:14 UTC)
In effect from
Jun 8, 2014, 10:00 PM CDT
Expired
Jun 9, 2014, 10:00 PM CDT
In force
24 hr
Issued by
NWS Dodge City, KS
Flood severity
None
All 24 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Stanton County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 20 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WGUS63 KDDC 081514
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 AM CDT SUN JUN 8 2014

...HEAVY RAIN EXPECTED TO CAUSE SOME FLOODING TONIGHT AND MONDAY...

.A COLD FRONT WILL ENTER WESTERN KANSAS THIS EVENING, BRINGING
SEVERAL ROUNDS OF HEAVY RAIN.  AREAL FLOODING IS LIKELY IN SOME
SPOTS.

KSZ030-031-043>046-061>066-074>081-087>090-090600-
/O.NEW.KDDC.FA.A.0001.140609T0300Z-140610T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
1014 AM CDT SUN JUN 8 2014 /914 AM MDT SUN JUN 8 2014/

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL 
  KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS...INCLUDING 
  THE FOLLOWING AREAS...IN CENTRAL KANSAS...ELLIS AND RUSH. IN 
  SOUTH CENTRAL KANSAS...BARBER...COMANCHE...EDWARDS...KIOWA... 
  PAWNEE...PRATT AND STAFFORD. IN SOUTHWEST KANSAS...CLARK... 
  FINNEY...FORD...GRANT...GRAY...HAMILTON...HASKELL...HODGEMAN...
   KEARNY...MEADE AND STANTON. IN WEST CENTRAL KANSAS...LANE... 
  NESS...SCOTT AND TREGO. 

* FROM THIS EVENING THROUGH MONDAY EVENING

* 2 TO 4 INCHES OF RAIN IS ANTICIPATED THIS EVENING, TONIGHT AND
  MONDAY. LOCALLY HIGHER RAINFALL AMOUNTS ARE POSSIBLE.

* NEVER DRIVE INTO FLOODED WATER. THE ROAD CONDITION UNDER THE
  WATER IS UNKNOWN AND COULD BE DANGEROUS. TURN AROUND, DON'T DROWN!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

12

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flood watch went out at Jun 8, 6:00 AM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 8, 6:00 AM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 AM CDT Sun Jun 8 2014

...Update to aviation...

.SHORT TERM...(Today and tonight)
ISSUED AT 145 AM CDT SUN JUN 8 2014

A lead upper level shortwave trough is forecast to move across
western Kansas later today and tonight followed by an upper low that
moves into northwestern Kansas toward Monday morning. The main upper
level jet stays south across Texas and Oklahoma tonight. Since most
of the upper level dynamics and strong forcing stays south of
Kansas, along with limited instability of less than 1000 J/kg, and
cool surface temps, the chances for severe weather look low to
marginal. Also forecast soundings show moist adiabatic lapse rates
and precipitable water values from 1 to 1.5 inches. Current thoughts
are showers and thunderstorms will develop mainly this afternoon
with the lead wave, then followed by more storms tonight with the
upper low. There may be a few areas of nickel to dime size hail in
the far southwest with the best instability, but even that looks
marginal at best. With high values of precipitable water, widespread
heavy rainfall potential looks good with over an inch of rain
forecast from near Dodge City and east into south central Kansas.
Showers and thunderstorms then quickly end in the far southwest
towards Monday morning in back of the upper low. Will continue with
60 to 80 percent thunderstorm chances later today into tonight.

Highs today, with mostly cloudy skies, will be cool in the low to
mid 70s with southeast winds of 10 to 15 mph. Tonight a cold front
moves across western Kansas, with the upper low, and winds shifting
to the northwest and increasing to 15 to 30 mph late tonight and
towards morning. Overnight lows are forecast in the mid to upper
50s, and the warmest in the Medicine Lodge area around 62 degrees.

.LONG TERM...(Monday through Saturday)
ISSUED AT 345 AM CDT SUN JUN 8 2014

Monday:

Heavy rainfall will still be a concern for the first half of Monday,
particularly for the eastern zones. An upper level trough will begin
to close off across Kansas during the day. A fairly strong low level
cyclone develops as a result with a good dynamic response in 700-hPa
omega. The net result is wrap around moisture with fairly strong low
level lift across the region. The global and mesoscale models all have
a decent QPF signal for Monday. Have gone with WPC QPF guidance, which
looks like to be in the middle via bufkit precipitation graphs. Up by
the I-70 corridor will see the most significant precipitation accumulation
on Monday - closer to the 700-hPa low and lift. Pwats will remain in
the 1-1.5" range, with the upper values near the +2SD mark. Forecast
soundings are moist adiabatic with resultant low CAPE. Severe weather
is not a concern given weak instability. Showers with isolated thunder
is a likely weather type outcome. Have lowered maximums as considerable
low level clouds linger in the wake of the departing synoptic low. Will
have to watch winds as 40 kt 850-hPa winds are forecast. There won't
be a ton of mixing given poor lapse rates and cloud cover, but it is
something to watch. Capped wind magnitude values aob 25 kt.

Tuesday and beyond:

A precipitation-free forecast is expected Tuesday as isentropic downglide
develops across western Kansas with a ridge of high pressure moving
across the region. Temperatures will moderate back into the 70sF and
80sF. The next chance of precip will be Wed/Thur as a cold front moves
across the region. Ahead of the front on Wednesday, temps will increase
to Summer-like values with 80sF and low 90sF. A down tick in temps is
expected Thursday as the front lingers along with a few storms.

For Friday onward, left the allblend pops as is as confidence decreases
and picking out mesoscale details resulting in the formation of storms
is an exercise in futility. Temperatures will be warm with some 90sF
possible again by next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 600 AM CDT SUN JUN 8 2014

MVFR/IFR cigs through much of TAF pd in association with low clouds
and -tsra/vcts. Northeasterly winds will become southeasterly by late
morning 5-15 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  57  67  54 /  70  80  60  30
GCK  73  56  67  52 /  70  80  60  20
EHA  71  55  69  52 /  60  70  30  10
LBL  71  56  69  53 /  70  80  40  20
HYS  75  57  66  54 /  60  80  70  40
P28  77  62  72  59 /  60  80  70  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jun 8, 3:15 AM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CDT SUN JUN 8 2014

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
315 AM CDT SUN JUN 8 2014 /215 AM MDT SUN JUN 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL LIKELY DEVELOP AND INCREASE IN COVERAGE
STARTING THIS AFTERNOON INTO TONIGHT. THE MAIN HAZARDS WILL BE
VERY HEAVY RAINFALL, POSSIBLE LOCALIZED FLOODING, AND CLOUD TO
GROUND LIGHTNING. SOME THUNDERSTORMS MAY ALSO PRODUCE SMALL HAIL,
HOWEVER WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS, WITH LOCALLY HEAVY RAINFALL POTENTIAL, ARE POSSIBLE
EARLY MONDAY, MAINLY ACROSS SOUTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. ANY
HEAVY RAINFALL OR FLOODING REPORTS WILL BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:11 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more33 hr

Nearby

Flood Watches in Kansas, 2014Every flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.